Alert archive / California / High Surf Warnings in 2023

High Surf Warning 5, NWS San Francisco Bay Area, CA

December 29, 20236 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Dec 29, 2023, 1:58 PM PST for 6 counties in California. It was in force for 24 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2023, 1:58 PM PST (21:58 UTC)
Expired
Dec 30, 2023, 2:00 PM PST
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 2:45 PM PSTFLOOD1 S Forestville, CAFlooding reported close to lanes on State Route 116 at Packing House Road.
Dec 29, 3:14 PM PSTFLOOD1 Ssw Strawberry, CAMarin County Parks images show flooding on Mill Creek-Sausalito bike path underneath US 101 overpass. Via Twitter.
Dec 29, 4:10 PM PSTFLOOD1 S Highlands, CAI280N SR92 W Con / SR92. NB280 JSO 92. Large amount of water in roadway, some of the drainage is clogged.
Dec 29, 7:17 PM PSTFLOODBurlingame, CARoadway flooding near US101S/Broadway Offramp. Standing water in lane 5.
Dec 29, 11:06 PM PSTNON-TSTM WND DMGStrawberry, CATree down blocking lanes at 151 Richardson Dr.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WHUS46 KMTR 292158
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
Coastal Hazard Message
National Weather Service San Francisco CA
158 PM PST Fri Dec 29 2023

CAZ006-505-509-529-530-300600-
/O.CAN.KMTR.CF.Y.0026.000000T0000Z-231229T2200Z/
/O.UPG.KMTR.SU.Y.0010.000000T0000Z-231230T0200Z/
/O.NEW.KMTR.SU.W.0005.231229T2200Z-231230T2200Z/
/O.NEW.KMTR.CF.W.0003.231229T2200Z-231230T2200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
158 PM PST Fri Dec 29 2023

...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM PST SATURDAY...
...HIGH SURF WARNING IN EFFECT UNTIL 2 PM PST SATURDAY...

* WHAT...For the Coastal Flood Warning, significant coastal
  flooding expected. For the High Surf Warning, dangerously large
  breaking waves of 28 to 33 feet with isolated waves up to 40
  feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Until 2 PM PST Saturday.

* IMPACTS...Numerous roads may be closed. Low lying property
  including homes, businesses, and some critical infrastructure
  will be inundated. Some shoreline erosion will occur. Breaking
  waves can sweep people off jetties and docks, and into dangerous
  seas. Life-threatening swimming conditions and significant beach
  erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. If
travel is required, do not drive around barricades or through
water of unknown depth.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
3 follow-up statements
416 
WHUS46 KMTR 300539
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
939 PM PST Fri Dec 29 2023

CAZ006-505-509-529-530-301500-
/O.CON.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/
/O.CON.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
939 PM PST Fri Dec 29 2023

...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM PST
SATURDAY...
...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 PM PST SATURDAY...

* WHAT...For the Coastal Flood Warning, significant coastal 
  flooding expected. For the High Surf Warning, dangerously 
  large breaking waves of 28 to 33 feet with isolated waves up 
  to 40 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Until 2 PM PST Saturday.

* IMPACTS...Numerous roads may be closed. Low lying property
  including homes, businesses, and some critical infrastructure
  will be inundated. Some shoreline erosion will occur. Breaking
  waves can sweep people off jetties and docks, and into dangerous
  seas. Life-threatening swimming conditions and significant beach
  erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. If
travel is required, do not drive around barricades or through
water of unknown depth.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
949 
WHUS46 KMTR 301228
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
428 AM PST Sat Dec 30 2023

CAZ006-505-509-529-530-302200-
/O.CON.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/
/O.CON.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
428 AM PST Sat Dec 30 2023

...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...
...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WHAT...For the Coastal Flood Warning, significant coastal
  flooding expected. For the High Surf Warning, dangerously large
  breaking waves of 26 to 30 feet, with up to 38 feet possible at
  favored locations.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Until 2 PM PST Saturday.

* IMPACTS...Numerous roads may be closed. Low lying property 
  including homes, businesses, and some critical infrastructure 
  will be inundated. Some shoreline erosion will occur. Breaking 
  waves can sweep people off jetties and docks, and into 
  dangerous seas. Life-threatening swimming conditions and 
  significant beach erosion can be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take the necessary actions to protect flood-prone property. If
travel is required, do not drive around barricades or through
water of unknown depth.

Everyone should remain out of the water due to life-threatening
surf conditions. Stay off of jetties, piers, and other waterside
infrastructure.

&&

$$
499 
WHUS46 KMTR 302138
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
138 PM PST Sat Dec 30 2023

CAZ006-505-509-529-530-310545-
/O.EXP.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/
/O.EXP.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/
/O.NEW.KMTR.SU.Y.0011.231230T2200Z-231231T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
138 PM PST Sat Dec 30 2023

...COASTAL FLOOD WARNING HAS EXPIRED...
...HIGH SURF WARNING REPLACED BY HIGH SURF ADVISORY IN EFFECT 
UNTIL 10 PM PST THIS EVENING...

* WHAT...Large breaking waves of 16 to 19 feet.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions and large amounts of debris in the
coastal waters.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Dec 29, 9:43 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 29, 9:43 AM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
943 AM PST Fri Dec 29 2023

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 225 AM PST Fri Dec 29 2023

Surf continues to cause some coastal flooding issues. The next
system to bring rain will arrive today and Saturday, bringing
gusty winds and periods of moderate to heavy rains. There is also
a slight chance of thunderstorms to the region, mainly tonight and
Saturday. High surf will impact the region today and Saturday,
with more coastal flooding possible. Unsettled weather will
continue into next week with storms taking aim at the California
Coast.

&&

.UPDATE...
Issued at 823 AM PST Fri Dec 29 2023

Southerly winds are on the increase with gusts up to 60 mph in the
region's highest peaks. As such, a Wind Advisory remains in effect
until 7 PM this evening. Rain will increase in coverage and
intensity throughout the afternoon and evening with a slight chance
of thunderstorms. Post frontal showers and isolated thunderstorms
will linger into Saturday morning. Otherwise, no updates are
anticipated at this time.

Key Messages:

* Coastal Flood Advisory for the coastal North Bay to the Big Sur
  Coast until 2 PM today due to sea water inundation from high  tide
  and large waves and the incoming storm.
* High Surf Advisory for the coastal North Bay to the Big Sur Coast
  until 6 PM today due to breaking waves up to 15-19 feet.
* Stay out of the water, and off of jetties, piers, and rocks!
* Next rain system arrives today into Saturday, rain totals of 2-3"
  with isolated 5" in the coastal ranges and 0.5-1.5" inland.
* Wind Advisory in effect for widespread strong southerly winds
  today with gusts generally to 20-30 mph, up to 50-60 mph along the
  coast and at ridgetops.
* Active pattern continues for the first week of the new year.

&&

.SHORT TERM...
(Today and tonight)
Issued at 237 AM PST Fri Dec 29 2023

Combined low pressure system and warm air advection approaching
from the west through southwest will bring rain and strong, gusty
winds to the forecast area today into tonight. As the system moves
eastward tonight rain rates will steadily decrease with lingering
showers persisting in a post cool frontal environment.

High surf conditions ease to advisory criteria today then leap
back upward to near high surf warning criteria since longer period
swell near 18 seconds will be arriving tonight. Current high surf
warning will be replaced at 3 am with a high surf advisory until 6
pm today.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 237 AM PST Fri Dec 29 2023

A dry weather break develops later Saturday. Then another upstream
low pressure system reaches mainly the Big Sur Coast and southern
California with rain over the New Years holiday weekend, best chances
of measurable rain mainly well to our south. Later Monday into Tuesday
another dry break returns to the forecast area. Tuesday night and
Wednesday a low pressure system brings another chance of rain the
our forecast area. Another low may bring even more rain by late
next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 934 AM PST Fri Dec 29 2023

Increasing southerly flow this morning ahead of a frontal boundary
set to push through midday into the afternoon. CIGs generally
MVFR/VFR through the morning, decreasing to IFR/MVFR behind the
front this evening. A band of heavier rain is expected this
afternoon with brief reductions in VIS down to IFR. This evening
through Saturday morning, scattered showers with a slight (15%)
chance of thunderstorms overnight, particularly for coastal
terminals.

Vicinity of SFO...Increasing southerly flow ahead of a frontal
boundary this afternoon. Brief wind shift to southwesterly this
afternoon after the frontal passage. Line of heavy rain expected
to move through during the afternoon hours with light-to-moderate
rain behind it through the evening. Slight (15%) chance of
thunderstorms overnight tonight. Westerly winds return towards the
end of the TAF period.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Generally MVFR conditions through the TAF
period, with isolated IFR conditions possible in the most intense
storms. High resolution model output currently showing the main
frontal rain band coming through around 01-02Z this evening, with
the most intense rain coming through in the first couple of hours
before the band moves east around 07-08Z. Scattered showers expected
through the end of the TAF period, diminishing through the day
Saturday. Slight chances of thunderstorms (around 20-30%
probability) in the post-frontal environment, so have added VCTS
through the end of the TAF period, with the greatest risk of
thunderstorms overnight into Saturday morning.

&&

.MARINE...
(Today through Wednesday)
Issued at 934 AM PST Fri Dec 29 2023

Low pressure system in the Eastern Pacific continues to move
closer to the coast and will divert northward before reaching the
coast. A large swell bringing 13-21 foot waves continues to impact
our waters today into Saturday. The storm also brings strong to
gale force southerly winds to the coastal zones as well as a
slight chance of thunderstorms over the coastal waters this
afternoon through Saturday morning. Waters become calmer towards
the beginning of the work week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 2 PM PST this afternoon for CAZ006-
     505-509-529-530.

     High Surf Advisory until 6 PM PST this evening for CAZ006-505-
     509-529-530.

     Wind Advisory until 7 PM PST this evening for CAZ006-502>506-508-
     509-512-513-517-528>530.

PZ...Small Craft Advisory until 3 PM PST this afternoon for SF Bay N
     of Bay Bridge.

     Gale Warning until 9 PM PST this evening for Mry Bay-Pigeon Pt
     to Pt Pinos 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.

     Gale Warning until 4 PM PST this afternoon for Pt Arena to Pt
     Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.

     Gale Warning until 3 PM PST this afternoon for Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...Canepa
LONG TERM....Canepa
AVIATION...Behringer/DialH
MARINE...DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Dec 29, 12:20 PM PST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1220 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     High Surf        2 S Aptos               36.96N 121.89W
12/28/2023                   Santa Cruz         CA   County Official

            Damage to several homes and businesses.

&&

Palmer
Local storm report, Dec 29, 12:25 PM PST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1225 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     High Surf        3 SSE Del Monte Forest  36.54N 121.93W
12/28/2023                   Monterey           CA   County Official

            High surf caused flooding along the Carmel
            Lagoon. Carmelo Street and Camino Real both
            flooded.

&&

Palmer
Local storm report, Dec 29, 12:45 PM PST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1245 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     High Surf        12 WSW Carmel Valley Vi 36.42N 121.92W
12/28/2023                   Monterey           CA   NWS Employee

            Surf sets are 30 to 35 feet, with an
            occasional up to 40 ft.

&&

Palmer
Local storm report, Dec 29, 12:55 PM PST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1255 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     High Surf        3 E Bolinas             37.90N 122.64W
12/28/2023                   PZZ545             CA   Broadcast Media

            *** 1 INJ ***
            CBS news reporting that high surf flooded
            streets across the Stinton Beach community,
            causing evacuations. One minor injury was
            reported.

&&

Palmer
Local storm report, Dec 29, 1:12 PM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
112 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     High Surf        1 NW Pacifica           37.62N 122.50W
12/28/2023                   San Mateo          CA   Fire Dept/Rescue

            One water rescue in high surf at Linda Del
            Mar Beach.

&&

Palmer
Local storm report, Dec 29, 1:18 PM PST, 40 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
118 PM PST Fri Dec 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     High Surf        2 NNW Pacifica          37.63N 122.49W
12/28/2023                   San Mateo          CA   Broadcast Media

            Several people knocked off their feet by
            large waves.

&&

Palmer

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 9:01 PM PSTGale WarningMTR23 hr
Dec 29, 3:12 AM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma11 hr
Dec 29, 1:58 PM PSTCoastal Flood WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma24 hr
Dec 29, 3:00 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma4 hr
Dec 29, 3:57 PM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma5 hr

Nearby

High Surf Warnings in California, 2023Every high surf warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.